Kentucky, 2023

Strong Wind in Kentucky, February 9, 2023

February 9, 2023 · NWS PAH · 22 events in 22 counties and zones

Strong and gusty southwest winds persisted from the pre-dawn hours of the 9th through the late afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong and gusty southwest winds persisted from the pre-dawn hours of the 9th through the late afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area. Peak wind gusts were measured up to 47 mph near Marion and Calhoun, otherwise mostly from 40 to 45 mph. Several trees or tree limbs were blown down onto roads. Kentucky Route 295 was blocked about four miles south of the Lyon-Crittenden County line. A tree limb fell on a house in Hendron in McCracken County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 2:15 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 9, 2:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CST Thu Feb 9 2023

.SHORT TERM...(Today through Saturday night)
Issued at 214 AM CST Thu Feb 9 2023

The main concern in the short-term portion of the forecast will be
the gusty winds through early this afternoon. There will be another
round of light rain (possibly some snow) on Friday, mainly over
SEMO; otherwise, the rest of the short-term is fairly quiet. Flood
watch has been canceled and the Wind Advisory remains in effect.

Today and tonight: A surface low over central Missouri this morning
will quickly lift northeast to southern Lake Michigan by this
afternoon. A very tight pressure gradient associated with the low
will keep sustained winds close to 15-20 mph with gusts as high as
40 mph through early afternoon. Soundings aren't quite as unstable
in the lower levels as had been the concern, which may keep the
strongest gusts from reaching the surface. The strongest core of
winds just off the surface will also lift northeast of the area by
sunrise, which will also help keep some of the more concerning gusts
(closer to 50 mph) from reaching the surface. If those types of
gusts do occur, it will most likely be with shower activity this
morning. Will continue the Wind Advisory through early/mid
afternoon. The flood/flash flood threat will diminish as the
heaviest rain has lifted out of the area; therefore, the Flood Watch
has been canceled this morning. As the low continues to lift out of
the area tonight, expect a brief surface ridge to build into the
CWA, bringing fairly quiet conditions overnight. The next system
will be right behind it for Friday. Highs today will be in the upper
40s to mid 50s, coolest northwest. Overnight lows will be in the 30s.

Friday into Friday night: The southern edge of an upper-level trough
axis is expected to close off over southern Missouri Friday
afternoon before drifting south/southeast Friday evening. The best
forcing and moisture will be under the upper low as it closes off,
which would keep most of the precipitation farther south near the
Arkansas border in SEMO. Scattered rain showers can be expected in
those locations, but precipitation is expected to remain light.
Colder air associated with the closed low will likely allow some of
the precipitation to mix with or transition to snow from northwest
to southeast in the afternoon and early evening with the best chance
of that occurring over the Ozark Foothill counties. Not expecting
much accumulation with a warmer surface temperature and warmer soil
temperatures, but not completely out of the question to see a little
slush briefly build on grassy surfaces. Later in the evening and
overnight, the upper low will shift southeast of the area as a very
dry surface ridge builds into the CWA from the northwest. This will
allow any precipitation to come to an end overnight. Highs are
expected to be in the low 40s northwest to around 50 southeast with
temperatures dropping throughout the day. Overnight lows are
expected to be in the 20s to around 30.

Saturday and Saturday night: As the aforementioned system
intensifies rapidly and shifts well east of the area, expect upper-
level ridging to steadily increase. At the surface, a high pressure
system is expected to become centered overhead. The combination of
the two will allow for warmer temperatures along with mainly dry
conditions under a partly cloudy sky. Highs will be in the 40s on
Saturday. Overnight lows are expected to be in the mid to upper
20s.

.LONG TERM...(Sunday through Wednesday)
Issued at 214 AM CST Thu Feb 9 2023

The main focus in the long term is the potential for rain Tuesday
and Tuesday night, followed by another chance for rain around next
Thursday. Forecast confidence is higher than average with remarkably
good model agreement through most of the period.

Dry conditions should start off the long term period with the bulk
of the wet weather focused over the southeastern U.S. with a closed
southern stream low late in the weekend. A ridge of high pressure at
both the surface and aloft will generally translate eastward across
the region from Sunday into Monday night. In the middle of the
ridging, the passage of a weak trough may bring a brief increase in
clouds on Monday.

Another southern stream low forecast to be over Northern Baja
California late Sunday is forecast to move east into Texas by early
Tuesday before pivoting northeast into Missouri on Tuesday and the
Great Lakes region by daybreak Wednesday. The associated surface low
should track northwest of the immediate region, lifting a warm
frontal boundary through the forecast area Tuesday night. Increased
moisture and forcing for ascent ahead of this low will result in our
next chance of showers Tuesday and Tuesday night, with the best
chances Tuesday afternoon and evening. At this time, any instability
is forecast to remain too marginal for the mention of thunder.
Rainfall totals are forecast to remain generally below one half inch
across most of the area.

Dry conditions are forecast to briefly take hold Wednesday into
Wednesday night before the approach of yet another southern stream
storm system yields the potential for showers next Thursday. This
particular system may have more instability to work with, so we'll
need to monitor for thunder potential over the coming days.

Unseasonably warm temperatures are anticipated through the entire
long term period. Highs are forecast to range from the 50s into the
lower 60s, while lows warm from the 30s into the 40s.

&&

.AVIATION...
Issued at 1125 PM CST Wed Feb 8 2023

Showers continue to move northeastward through the Quad State
region. Variable winds tend to accompany any convective activity;
otherwise winds are shifting from easterly towards southeasterly.
A front moves through later tonight, bringing a wind shift towards
southwesterly and another possibility of showers and a few storms
late in the night with thunderstorm potential higher for
southerly terminals. Winds increase to around 20-25 kts, gusting
to around 35 kts around sunrise. Winds remain breezy through the
rest of the day but slowly decrease while cigs slowly increase to
MVFR and eventually VFR tomorrow evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 PM CST this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 3 PM CST this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 3 PM CST this afternoon for INZ081-082-
     085>088.

KY...Wind Advisory until 3 PM CST this afternoon for KYZ001>022.

&&

SHORT TERM...KC
LONG TERM...RJP
AVIATION...ATL
Hazardous weather outlook, Feb 8, 3:57 PM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 8 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 8 2023 /457 PM EST Wed Feb 8 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for all of southeast Missouri and
southern Illinois through 6 AM Thursday. Refer to the Flood Watch
text for details.

Isolated to scattered thunderstorms are possible late this evening
and overnight. A few of these storms could be strong to severe with
damaging wind gusts being the primary threat.

A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.

Light wintry precip is possible early Saturday morning. Travel
impacts appear unlikely at this time.

Heavy rain is possible with a storm system Tuesday or Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Any reports of heavy
rainfall amounts, flooding, or strong winds are appreciated.

In the hours before

Local storm report, Feb 8, 9:53 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
953 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     3 N METROPOLIS          37.20N 88.72W
02/08/2023                   MASSAC             IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN.

&&
Local storm report, Feb 8, 10:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            MCLEANSBORO             38.09N 88.53W
02/08/2023                   HAMILTON           IL   EMERGENCY MNGR

            MARKET ST AND ARMY NAVY STORE RD IN
            MCLEANSBORO ARE IMPASSABLE DUE TO HIGH
            WATER. THE DALE BLACKTOP IS ALSO IMPASSABLE.

&&

DRS
Local storm report, Feb 8, 10:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLOOD            2 NNW HANAFORD          37.98N 88.85W
02/08/2023                   FRANKLIN           IL   EMERGENCY MNGR

            AKIN BLACKTOP NEAR AKIN HAS FLOODED.

&&

DRS
Local storm report, Feb 8, 11:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     1 ENE KEVIL             37.09N 88.87W
02/08/2023                   MCCRACKEN          KY   TRAINED SPOTTER

            LARGE TREE LIMB BLOWN DOWN.

&&

DRS
Local storm report, Feb 9, 1:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     NON-TSTM WND GST 5 W ASH HILL            36.77N 90.32W
02/09/2023  M44 MPH          BUTLER             MO   ASOS

            ASOS STATION KPOF POPLAR BLUFF MO.

&&

DWS
Local storm report, Feb 9, 2:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST CAPE GIRARDEAU          37.31N 89.55W
02/09/2023  M50 MPH          CAPE GIRARDEAU     MO   BROADCAST MEDIA

            GREATEST WINDS SPEED ACCOMPANIED A LINE OF
            SHOWERS.

&&

KEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Carlisle forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Graves forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Calloway forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Livingston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Crittenden forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Lyon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Trigg forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
February 9, 3:00 AM CST to 2:00 PM CST
Where
Caldwell forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
February 9, 4:00 AM CST to 2:00 PM CST
Where
Christian forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
February 9, 4:00 AM CST to 2:00 PM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
February 9, 4:00 AM CST to 2:00 PM CST
Where
Muhlenberg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
February 9, 4:00 AM CST to 2:00 PM CST
Where
Hopkins forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
February 9, 5:00 AM CST to 4:00 PM CST
Where
McLean forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
February 9, 5:00 AM CST to 4:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 9, 5:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
February 9, 5:00 AM CST to 4:00 PM CST
Where
Henderson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
February 9, 5:00 AM CST to 4:00 PM CST
Where
Daviess forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076934, 1076935, 1076936, 1076937, 1076938, 1076939, 1076940, 1076941, 1076942, 1076943, 1076944, 1076945, 1076946, 1076947, 1076948, 1076949, 1076950, 1076951, 1076952, 1076953, 1076954, 1076955.